Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 97, NWS Pueblo, CO

June 10, 2023Las Animas County, Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 10, 2023, 9:12 PM MDT for Las Animas County, Otero County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2023, 9:12 PM MDT (03:12 UTC)
Expired
Jun 10, 2023, 9:45 PM MDT
In force
33 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Las Animas County, CO, Otero County, CO

The radar

The Pueblo radar (KPUX), 107 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.2 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1824 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1824 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

091 
WUUS55 KPUB 110312
SVRPUB
COC071-089-110345-
/O.NEW.KPUB.SV.W.0097.230611T0312Z-230611T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
912 PM MDT Sat Jun 10 2023

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Otero County in southeastern Colorado...
  Northeastern Las Animas County in southeastern Colorado...

* Until 945 PM MDT.

* At 912 PM MDT, a severe thunderstorm was located 12 miles south of
  Timpas, or 25 miles southwest of La Junta, moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Otero and northeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3757 10388 3777 10379 3768 10341 3766 10340
      3764 10341 3764 10339 3740 10350
TIME...MOT...LOC 0312Z 290DEG 22KT 3764 10375 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

EP
1 follow-up statement
817 
WWUS55 KPUB 110330
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
930 PM MDT Sat Jun 10 2023

COC071-089-110345-
/O.CON.KPUB.SV.W.0097.000000T0000Z-230611T0345Z/
Otero CO-Las Animas CO-
930 PM MDT Sat Jun 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR SOUTHEASTERN OTERO AND NORTHEASTERN LAS ANIMAS COUNTIES...

At 929 PM MDT, a severe thunderstorm was located 14 miles southwest
of Higbee, or 26 miles south of North La Junta, moving east at 25
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Otero and northeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3757 10380 3777 10379 3768 10341 3766 10340
      3764 10341 3764 10339 3740 10350
TIME...MOT...LOC 0329Z 290DEG 22KT 3760 10362 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

EP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:19 PM MDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jun 10, 3:19 PM MDT, 5 hours 53 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Pueblo CO
319 PM MDT Sat Jun 10 2023

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM MDT Sat Jun 10 2023

Key Messages

1) Threat for severe weather Sunday along and near I25 corridor.

Corrected for introduction of SPC Slight Risk on Sunday

.Tonight...Convection will move eastward during the evening with
the best chance for convection mostly north of U50. CAPE values
gradually decrease during the evening which will decrease the
threat for severe weather. On the plains, surface winds will
remain generally from the north to northeast advecting low level
moisture into he region. By later in the night, the winds may
become more easterly with possible some lower clouds developing
along the I25 corridor.

.Sunday...Main story is the potential for severe convective
weather along the I25 corridor and eastern plains. Weak
disturbance will move into the I25 corridor later in the
afternoon with bulk shears increasing to around 35 to 40 knots.
The main question is the amount of instability. Bufkit soundings
suggest lower clouds will linger into the morning along portions
of the I25 corridor, which could limit the amount of surface
heating. In addition, the soundings show a cap around 650 mb which
may be slow to erode. SPC updated the day 2 outlook to include
slight risk for a fairly large area on the eastern plains into the
northern I25 corridor, including Colorado Springs and Pueblo.
There are suggestions of another disturbance later Sunday evening
which could result in another round of convection.

Elsewhere...expect diurnal convection over the mountains and high
valleys. Drier air at mid levels will move into the region tending
to limit the QPF associated with showers and thunderstorms. --PGW--

.LONG TERM...(Sunday night through Saturday)
Issued at 300 PM MDT Sat Jun 10 2023

Key Messages

1) Potential for severe storm on Monday along the I-25 corridor
and onto the eastern plains.

2) Diurnal convection for the remainder of the period with a
drying trend.

.Monday...Moist upslope flow continues over the eastern plains
and into the eastern mountains. Disturbance lifts out from the
mean long wave trough in the Great Basin with winds aloft
increasing. Bulk shears increase to around 40 knots. Models vary
in the amount of instability. The 12Z NAM has over 2000J/kg of
CAPE along the I25 corridor while the GFS has around 1000 to 1500
J/kg. Still a fair amount of uncertainty with the specifics of
the event. SPC has a marginal risk extending basically along and
just east of the I25 corridor with model soundings showing the
atmosphere being capped and more stable further east. This looks
good for the Day 3 outlook with all the uncertainty, but will
have to monitor for conditions becoming more favorable for severe
convection.

.Tuesday through Saturday...A pattern change begins with the flow
aloft becoming more westerly with a trough moving across the
northern Rockies. Anticipate a drying trend towards mid week as a
lee trough develops which would tend to decrease the amount of
low level moisture. Towards the end of the week, upslope flow may
redevelop with an increase in low level moisture. With the
increased flow aloft, will have to monitor for the threat of
severe weather in the later part of the week. The best chances for
severe weather will be over the northern portions of the CWA.
Models suggest an upper ridge for the weekend with drier and
warmer weather. --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 300 PM MDT Sat Jun 10 2023

ALS...VFR. A disturbance will move into the region later Sunday
afternoon with the potential for some TSRA Sunday afternoon.

KCOS and KPUB...Any convection will end early Saturday evening.
Upslope flow could bring some MVFR ceilings Sunday morning.
Thunderstorms will become likely Sunday afternoon. There is the
potential for storms to be strong to severe later Sunday
afternoon. --PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PGW
LONG TERM...PGW
AVIATION...PGW
Hazardous weather outlook, Jun 10, 11:48 AM MDT, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1148 AM MDT Sat Jun 10 2023

COZ058>089-093>099-111800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1148 AM MDT Sat Jun 10 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected this afternoon. The greatest
chance of storms will be over the Pikes Peak Region and the eastern
plains, mostly north of highway 50, this afternoon. Later this
evening into tonight, lingering storms will be possible all along
the Colorado and Kansas border. Some storms today and tonight
could become strong to severe, with the strongest storms producing
gusty outflow winds up to 55 mph, lightning, and some small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily showers and thunderstorms will continue each afternoon and
evening through next week. Main concerns will be flash flooding,
though increasing chances for strong to severe storms are expected
across the plains Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

06/06

In the hours before

Local storm report, Jun 10, 5:23 PM MDT, 3 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
523 PM MDT Sat Jun 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     Hail             1 NNE Olney Springs     38.19N 103.93W
06/10/2023  M1.00 inch       Crowley            CO   Trained Spotter

&&
Special weather statement, Jun 10, 6:03 PM MDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
603 PM MDT Sat Jun 10 2023

COZ089-093-110030-
Crowley County CO-La Junta Vicinity/Otero County CO-
603 PM MDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of northeastern Otero
and southeastern Crowley Counties through 630 PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rocky Ford, or 11 miles northwest of La Junta, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Swink around 615 PM MDT.

Other locations in the path of this storm include La Junta, North La
Junta and Cheraw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3802 10381 3821 10373 3815 10342 3788 10348
TIME...MOT...LOC 0002Z 289DEG 17KT 3810 10368

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

EP
Special weather statement, Jun 10, 6:17 PM MDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
617 PM MDT Sat Jun 10 2023

COZ099-110045-
Springfield Vicinity/Baca County CO-
617 PM MDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of central Baca County
through 645 PM MDT...

At 617 PM MDT, Doppler radar was tracking a strong thunderstorm near
Springfield, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Vilas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3725 10262 3742 10271 3756 10247 3731 10230
TIME...MOT...LOC 0017Z 246DEG 14KT 3737 10259

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

EP
Special weather statement, Jun 10, 6:25 PM MDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
625 PM MDT Sat Jun 10 2023

COZ093-097-110100-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
625 PM MDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of east central Otero
and west central Bent Counties through 700 PM MDT...

At 624 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Junta, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  North La Junta around 630 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3789 10369 3805 10361 3800 10330 3776 10335
TIME...MOT...LOC 0024Z 292DEG 11KT 3794 10357

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

EP
Local storm report, Jun 10, 7:18 PM MDT, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
718 PM MDT Sat Jun 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Gst     4 W Lamar               38.08N 102.69W
06/09/2023  M59 MPH          Prowers            CO   ASOS

            Corrected Peak Wnd gust KLAA ASOS at the
            Lamar Airport for yesterday June 9th, 2023.

&&

mw
Special weather statement, Jun 10, 8:37 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
837 PM MDT Sat Jun 10 2023

COZ093-094-110300-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
837 PM MDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of southwestern Otero
and north central Las Animas Counties through 900 PM MDT...

At 837 PM MDT, Doppler radar was tracking a strong thunderstorm near
Delhi, or 29 miles southwest of La Junta, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Otero
and north central Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3762 10405 3764 10405 3765 10406 3771 10406
      3786 10397 3773 10361 3749 10375
TIME...MOT...LOC 0237Z 294DEG 18KT 3772 10397

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

EP

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:03 PM MDTSpecial Weather StatementPUBOtero27 min
Jun 10, 6:17 PM MDTSpecial Weather StatementPUBBaca28 min
Jun 10, 6:25 PM MDTSpecial Weather StatementPUBOtero35 min
Jun 10, 8:37 PM MDTSpecial Weather StatementPUBOtero23 min
Jun 10, 8:50 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero25 min
Jun 10, 9:44 PM MDTSevere Thunderstorm WarningPUBLas Animas19 min
Jun 11, 11:30 AM MDTFlood WatchPUBBent, Crowley, El Paso, Fremont, Huerfano, Kiowa and 5 more32 hr
Jun 11, 12:21 PM MDTSpecial Weather StatementPUBHuerfano24 min
Jun 11, 12:53 PM MDTSpecial Weather StatementPUBHuerfano37 min
Jun 11, 1:03 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBHuerfano, Las Animas27 min
Jun 11, 1:29 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBHuerfano, Las Animas31 min
Jun 11, 1:59 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas31 min
Jun 11, 2:28 PM MDTSevere Thunderstorm WarningPUBLas Animas32 min
Jun 11, 2:58 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBLas Animas47 min
Jun 11, 3:27 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller33 min
Jun 11, 3:42 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBLas Animas33 min
Jun 11, 4:12 PM MDTSevere Thunderstorm Warning Destructive damage threatPUBLas Animas63 min
Jun 11, 5:12 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBLas Animas33 min
Jun 11, 5:45 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca, Las Animas30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.